Washington, 2014Heavy Snow and Winter Weather in Washington, February 11 to 12, 2014
February 11 to 12, 2014 · NWS OTX · 2 events in 2 counties and zones
An atmospheric river overrunning a dome of cold air established over Eastern Washington resulted in an extended period of moderate to heavy precipitation across the region. Precipitation mainly fell in the form of snow for the East Slopes of the Cascades and northern mountains resulting in snow accumulations of seven to fourteen inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric river overrunning a dome of cold air established over Eastern Washington resulted in an extended period of moderate to heavy precipitation across the region. Precipitation mainly fell in the form of snow for the East Slopes of the Cascades and northern mountains resulting in snow accumulations of seven to fourteen inches. In the northern valleys, snow gradually transitioned to rain after two to four inches of snow fell. A few locations experienced a period of sleet and freezing rain as this transition occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 11, 5:19 PM PST, 41 minutes earlier.
Area forecast discussion, Feb 11, 5:19 PM PST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
519 PM PST Tue Feb 11 2014
.SYNOPSIS...
Another storm system will bring light to moderate rain and snow to
the forecast area tonight and Wednesday. Expect rain across the
south and snow across the north. More storms will track through
the region during the week. Each will deliver periods of
precipitation...mainly rain in the valleys and snow in the
mountains.
&&
.DISCUSSION...
Update sent to delay precipitation timing for the eastern reaches
of WA and the ID Panhandle. KOTX 00z sounding indicates a deep dry
layer that will need to be saturated and latest NAM, HRRR, and MOS
delay precip in these areas until around 10PM. Otherwise...a
shield of light to moderate precipitation has moved into Wrn
WA/north-central Oregon and will begin to fill in across Central
WA the next few hours. /sb
&&
.AVIATION...
00Z TAFS: TAF sites will be mainly VFR through around 02z-03z.
Moisture is quickly moving in from the west as the next storm
system is expected to cross the Cascades by this evening and move
across the forecast area through the night. Expect precip at the
KEAT/KMWH to start as snow but change over to rain ...with the
possibility of an hour or so of freezing rain around 06z with
IFR/LIFR conditions through the night. KGEG-KCOE will begin as
snow after 03z and turn to rain 06z-08z again with IFR/LIFR
cigs/vsby. For KPUW/KLWS precipitation as rain through the night
with MVFR conditions. Conditions will start to improve after about
20Z as precip ends but MVFR ceilings and vsby will affect most
TAF sites. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 42 33 38 32 40 / 100 80 30 30 70 90
Coeur d'Alene 32 41 34 38 31 40 / 100 100 70 60 70 90
Pullman 35 44 35 41 35 43 / 100 80 40 60 70 90
Lewiston 37 48 39 46 37 47 / 100 60 50 30 60 80
Colville 34 43 33 41 30 41 / 100 70 30 30 80 80
Sandpoint 32 41 33 39 30 39 / 100 100 90 80 60 100
Kellogg 32 41 33 38 32 38 / 100 100 90 90 80 100
Moses Lake 33 45 33 44 32 46 / 100 10 10 10 70 60
Wenatchee 31 43 33 41 32 42 / 100 20 10 10 80 70
Omak 30 42 30 41 28 40 / 100 30 10 10 80 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 10 PM PST Wednesday for Central
Panhandle Mountains.
Winter Storm Warning until 4 PM PST Wednesday for Northern
Panhandle.
WA...Winter Storm Warning until 4 PM PST Wednesday for East Slopes
Northern Cascades-Northeast Mountains.
Winter Storm Warning until 4 AM PST Wednesday for Okanogan
Highlands-Okanogan Valley.
&&Hazardous weather outlook, Feb 11, 5:05 PM PST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
505 PM PST TUE FEB 11 2014
IDZ001-WAZ037-038-042-043-130115-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
505 PM PST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TONIGHT
THE MOUNTAINS AND VALLEYS WILL SEE PERIODS OF HEAVY SNOW TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
IDZ004-130115-
CENTRAL PANHANDLE MOUNTAINS-
505 PM PST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
.DAY ONE...TONIGHT
THE MOUNTAINS WILL SEE PERIODS OF HEAVY SNOW TONIGHT INTO WEDNESDAY..
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
IDZ002-003-026-027-WAZ031>033-035-036-130115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
505 PM PST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
MINOR FLOODING OF LOW SPOTS AND POOR DRAINAGE AREAS WILL BE
POSSIBLE WEDNESDAY MORNING AS LIGHT TO MODERATE RAIN DEVELOPS
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
WAZ034-041-044-130115-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
505 PM PST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TONIGHT
A MIX OF SNOW AND FREEZING RAIN WILL TRANSITION TO RAIN OVERNIGHT.
ROADWAYS COULD BECOME SLICK FOR A PERIOD OF TIME BEFORE
TEMPERATURES WARM ABOVE FREEZING AND RAIN BECOMES THE DOMINATE
PRECIPITATION TYPE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
Winter Weather, East Slopes Northern Cascades
- When
- February 11, 6:00 PM PST to February 12, 10:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
Light to moderate snow fell across the East Slopes during the evening and overnight hours of the 11th resulting in four to six inches for most locations. Post frontal convective snow showers slopping across the Cascade Crest brought an additional two to four inches of snow to locations near the Cascade Crest including Mazama, Holden Village, and Stevens Pass. These locations received between seven and eleven inches of snow throughout the event leading to hazardous travel, especially across the mountain passes.
Heavy Snow, Northeast Mountains
- When
- February 11, 9:00 PM PST to February 12, 7:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Two to four inches of snow fell in the valleys before snow levels climbed near 3000 feet. In the mountains, seven to fourteen inches of snow was observed.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 11, 20143 deaths · 1 injured · 9 events
- Avalanche in Oregon, February 11, 20142 deaths · 2 injured · 1 event
- Winter Storm in South Carolina, February 11 to 13, 20142 deaths · 10 events
- Ice Storm and Winter Storm in Georgia, February 11 to 13, 20141 death · 75 events
- Winter Storm in North Carolina, February 11 to 13, 20141 death · 6 injured · 9 events
- Ice Storm in Mississippi, February 11 to 12, 2014$50,000 · 9 events
- Ice Storm and Hail in Louisiana, February 11 to 12, 2014$30,000 · 0.75 in hail · 7 events
- Ice Storm and Winter Storm in Alabama, February 11 to 13, 201425 events
- Winter Storm and Winter Weather in North Carolina, February 11, 201420 events
- Winter Weather in Texas, February 11 to 12, 201419 events
- Avalanche and Heavy Snow in Washington, February 11 to 12, 20142 injured · 2 events
- Winter Storm in Louisiana, February 11 to 12, 201416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496199, 496189.